Hail, Sumner
- When
- June 16, 8:12 PM CST
- Where
- Sumner County, 1.49 mi SSE of Oxford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.260, -97.160
During the late evening hours of the 16th, a slow moving supercell thunderstorm produced a brief tornado and golfball sized hail across portions of Sumner county. As the storm tracked east, rainfall rates of 2 inches per hour associated with the slow moving thunderstorm prompted localized flash flooding across portions of Cowley county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the late evening hours of the 16th, a slow moving supercell thunderstorm produced a brief tornado and golfball sized hail across portions of Sumner county. As the storm tracked east, rainfall rates of 2 inches per hour associated with the slow moving thunderstorm prompted localized flash flooding across portions of Cowley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:00 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT TUE JUN 16 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AREA OF CONCERN IS SERN KS FOR CONVECTION POTENTIAL TONIGHT. RESIDUAL OUTFLOW BOUNDARY DRAPED ACROSS NERN OK/SERN KS/FLINT HILLS WITH DEEP LOW-LEVEL MOISTURE/INSTABILITY IN PLACE. ATMOSPHERE REMAINS CAPPED BUT WITH 30KT SRLY LOW-LEVEL JET DEVELOPING THIS EVE...ISENTROPIC LIFT/CONVERGENCE WITH THE JET MAY INITIATE SCT TS IN THE FLINT HILLS/SERN KS. STORM MOTION WILL BE EASTWARD AT 20-25KT...SO CNU COULD BE IMPACTED. FOR NOW WILL GO WITH VCTS THIS EVE AT CNU GIVEN SCT COVERAGE EXPECTATION. OTHERWISE...LEE LOW DEVELOPMENT IN ERN CO/WRN KS AND MID-LEVEL WARMING SHOULD KEEP WED CAPPED WITH SOME GUSTY SOUTHERLY WINDS MIDDAY INTO PM HOURS. JMC && .PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 16 2009/ DISCUSSION... FORECAST HIGHLIGHTS OVER THE NEXT 7 DAYS WILL BE THUNDERSTORM CHANCES AND HOT TEMPERATURES. THUNDERSTORM CHANCES: REMNANT OUTFLOW BOUNDARY CURRENTLY EXTENDS EAST/WEST ACROSS NORTHEAST/NORTHERN OK...WHICH MERGES WITH A WEAK SYNOPTIC BOUNDARY EXTENDING FROM WESTERN OK NORTHEAST THROUGH EASTERN KS. DESPITE INCREASED UPPER RIDGING AND ASSOCIATED MID-LEVEL WARMING...STRONG HEATING COUPLED WITH RICH BOUNDARY LAYER MOISTURE WILL RESULT IN VERY STRONG INSTABILITY LATE THIS AFTERNOON/EVENING. CONVERGENCE IS RATHER WEAK...BUT MAY PROVE STRONG ENOUGH FOR A FEW THUNDERSTORMS TO FORM ALONG THESE BOUNDARIES LATE THIS AFTERNOON/EVENING. GIVEN THE DEGREE OF INSTABILITY ALONG WITH AROUND 40 KT OF DEEP LAYER SHEAR...ANYTHING THAT DEVELOPS WILL LIKELY BECOME SEVERE...CAPABLE OF LARGE HAIL AND DAMAGING DOWNBURST WINDS. DESPITE THE POTENTIAL FOR ROTATING UPDRAFTS...THINKING TORNADO THREAT WILL BE MINIMAL GIVEN RELATIVELY WEAK LOW-LEVEL SHEAR. HOWEVER...TORNADO THREAT COULD INCREASE ONCE LOW-LEVEL JET INCREASES AND BOUNDARY LAYER FLOW BACKS FOR ANY SUSTAINED SUPERCELL THAT IS STILL GOING THIS EVENING. GIVEN NO UPPER SUPPORT...ACTIVITY SHOULD DIMINISH BY MIDNIGHT...WITH STORM CHANCES LIFTING NORTHEAST THROUGH THE NIGHT AS LOW-LEVEL JET FOCUSES FARTHER NORTH. COULD SEE A STRAY STORM OVER CENTRAL AND EASTERN KS WEDNESDAY MORNING ALONG RETREATING 850-700MB WARM/MOIST ADVECTION ZONE. COULD SEE A STAY STRONG/SEVERE STORM OR TWO REDEVELOP DURING THE LATE AFTERNOON/EVENING HOURS ACROSS CENTRAL KS IN THE VICINITY OF THE NORTHWARD RETREATING BOUNDARY. HOWEVER...BEST CHANCES SHOULD REMAIN OVER NORTHERN KS AND NE ALONG/NORTH OF THE BOUNDARY. THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY EVENING THROUGH FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST...AS A SEASONABLY STRONG SHORTWAVE AND ASSOCIATED COLD FRONT PROGRESSES ACROSS THE CENTRAL PLAINS. COULD BE LOOKING AT SEVERE WEATHER GIVEN THE EXPECTED SYNOPTIC FORCING...SHEAR AND INSTABILITY. HEAVY RAINFALL AND CONTINUED FLOODING CONCERNS COULD BE AN ISSUE AS WELL. STAY TUNED. FOR SATURDAY AND BEYOND...CONFIDENCE IS FAIRLY HIGH THAT UPPER RIDGING WILL BUILD ACROSS THE SOUTHERN/CENTRAL CONUS...WITH MOIST SOUTHWEST FLOW ALOFT ACROSS THE WESTERN CONUS. THE PATTERN WOULD SUGGEST MAINLY DRY CONDITIONS ACROSS THE FORECAST AREA DUE TO PROXIMITY OF THE UPPER RIDGE. HOWEVER...THIS PATTERN WOULD FAVOR AFTERNOON/EVENING THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH PLAINS AND ROLLING EAST DURING THE EVENING AND OVERNIGHT HOURS...WHICH COULD AFFECT PORTIONS OF CENTRAL KS DURING THE NIGHTTIME HOURS AS LOW-LEVEL JET INTENSIFIES. PREDICTABILITY IS TOO LOW AT THIS TIME THOUGH TO INSERT SLIGHT CHANCE POPS. HOT/MUGGY TEMPERATURES: WITH THE EXCEPTION FOR FRIDAY AND POSSIBLY SATURDAY (COOLER AIRMASS BEHIND COLD FRONT)...HOT SUMMER WEATHER IS EXPECTED THROUGH THE NEXT 7 DAYS. DID NOT GO AS WARM AS THE NAM MODEL DUE TO EXPECTED EVAPOTRANSPIRATION EFFECTS FROM RECENT HEAVY RAINS...ESPECIALLY OVER THE NEXT FEW DAYS. HOWEVER...RICH LOW-LEVEL MOISTURE WILL ALLOW HEAT INDICES TO WARM INTO THE UPPER 90S TO LOW 100S FOR WEDNESDAY AND THURSDAY...ESPECIALLY ACROSS SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. HOT TEMPERATURES WILL RETURN FOR SATURDAY/SUNDAY AND BEYOND...AS UPPER RIDGE BUILDS BACK IN. NEAR TRIPLE DIGIT HEAT WILL BE POSSIBLE...ESPECIALLY ACROSS WESTERN AND SOUTHWEST PORTIONS OF THE AREA. EASTERN PORTIONS OF THE AREA WILL BE COOLER DUE TO HIGHER BOUNDARY LAYER MOISTURE...BUT MAY HAVE ISSUES WITH TRIPLE DIGIT HEAT INDICES. STAY TUNED. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE A COUPLE SURFACE BOUNDARIES AROUND THE AREA TODAY...ONE STRETCHING FROM MANHATTAN KS TO NEAR KHUT...AND THE OTHER ACROSS NORTHERN OKLAHOMA. SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF THE BOUNDARY ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND TONIGHT...HOWEVER THE LIKELIHOOD OF THUNDERSTORMS AT ANY ONE TAF SITE IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. OTHERWISE...WINDS INCREASE ON WEDNESDAY. VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...ASIDE FROM DURING ANY THUNDERSTORM THAT COULD AFFECT A TAF SITE. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 96 75 97 / 20 10 10 0 HUTCHINSON 70 97 74 97 / 20 10 10 10 NEWTON 71 95 74 97 / 20 10 10 0 ELDORADO 71 94 75 96 / 20 10 10 10 WINFIELD-KWLD 71 96 75 98 / 20 10 10 10 RUSSELL 68 97 70 96 / 20 20 20 10 GREAT BEND 68 99 72 97 / 20 10 10 10 SALINA 70 95 73 96 / 20 20 20 10 MCPHERSON 70 96 74 97 / 20 10 10 10 COFFEYVILLE 71 95 74 95 / 20 20 10 10 CHANUTE 70 93 74 95 / 20 20 10 10 IOLA 70 92 74 94 / 20 20 10 10 PARSONS-KPPF 71 94 74 95 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 842 PM CDT TUE JUN 16 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 842 PM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS PART OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE LARGE HAIL TO GOLFBALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...AND AN ISOLATED TORNADO. FLOODING WILL CONTINUE TONIGHT ALONG PORTIONS OF THE COTTONWOOD AND NEOSHO RIVERS. REFER TO THE LATEST RIVER FLOOD WARNING STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRAY THUNDERSTORM MAY LINGER INTO WEDNESDAY MORNING ACROSS PORTIONS OF CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS CENTRAL KANSAS ON WEDNESDAY AFTERNOON AND EVENING...GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL LIKELY BE THE PRIMARY THREAT WITH ANY ISOLATED ACTIVITY THAT CAN DEVELOP. CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE FOR THURSDAY NIGHT...ESPECIALLY OVER CENTRAL KANSAS...AS A COLD FRONT SURGES SOUTHEAST THROUGH THESE AREAS. THIS ACTIVITY MAY LINGER ACROSS SOUTHEAST KANSAS ON FRIDAY. AFTERNOON HEAT INDICES MAY REACH THE LOW 100S ALONG THE OKLAHOMA BORDER WEDNESDAY...AND GENERALLY SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON. AFTERNOON HEAT INDICES MAY APPROACH 100 DEGREES ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS SATURDAY THROUGH MONDAY. FINALLY...FLOODING WILL CONTINUE ALONG PORTIONS OF THE NEOSHO RIVER INTO AT LEAST FRIDAY. REFER TO THE LATEST RIVER FLOOD WARNING STATEMENTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS WILL BE NEEDED THIS EVENING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT TUE JUN 16 2009 KSZ092-093-170115- COWLEY-SUMNER- 747 PM CDT TUE JUN 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES... AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 8 MILES EAST OF WELLINGTON... AND MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE FROM THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FUNNEL CLOUD 4 SW OXFORD 37.23N 97.22W
06/16/2009 SUMNER KS LAW ENFORCEMENT
&&
JMCThe Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
A tornado briefly touched down in an open field.
Flooding was reported over 21st Road north of Highway 160.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177899, 166696, 177921.